Nebraska, 2012

Hail and Damaging Wind in Nebraska, August 3, 2012

August 3, 2012 · NWS LBF · 10 events in 6 counties and zones

A scattered line of thunderstorms produced large hail along an eastward moving cold front across the eastern half of north central Nebraska and a small portion of west central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A scattered line of thunderstorms produced large hail along an eastward moving cold front across the eastern half of north central Nebraska and a small portion of west central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 3, 2:05 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 3, 2:05 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT FRI AUG 3 2012

.SYNOPSIS...
    AT 19Z...HAND ANALYSIS OF THE MSL DATA SHOWED A FRONT AND WAVE
ACROSS SOUTH DAKOTA AND INTO EXTREME NORTHWEST NEBRASKA WITH A LOW
IN CENTRAL SOUTH DAKOTA CENTERED NEAR PIERRE. FROM THERE...AN
OCCLUDED FRONT OR INVERTED TROUGH STRETCHED INTO MANITOBA AND
SOUTHERN ALBERTA. THE DRY LINE WAS ACROSS WESTERN NEBRASKA FROM NEAR
PINE RIDGE TO JUST WEST OF OGALLALA AND ACROSS EASTERN COLORADO.
THERE WAS EVIDENCE OF AN OUTFLOW BOUNDARY ACROSS NORTHEAST TO SOUTH
CENTRAL NEBRASKA.

    VISIBLE SATELLITE IMAGERY INDICATED SOME MODERATE CUMULUS
ACROSS NORTH CENTRAL AND WESTERN NEBRASKA AND INTO SOUTHEAST
WYOMING. IN HIGHER LEVELS...WATER VAPOR IMAGERY SHOWED A CLOSED
CYCLONE ALONG THE CANADA-MONTANA BORDER AND MOISTURE COMING UP THE
HIGH PLAINS AND ACROSS KANSAS AND NEBRASKA. SATELLITE DERIVED
PRODUCT IMAGERY SHOWED A PRECIPITABLE WATER PLUME OF 25-35MM TO
ABOUT A VALENTINE-OGALLALA LINE AND VERY UNSTABLE CONDITIONS SOUTH
AND EAST OF THAT LINE.
&&

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.

    WITH THE GREATEST MOISTURE AND MOST UNSTABLE CONDITIONS OVER
CENTRAL AND NORTH CENTRAL NEBRASKA...THAT IS THE AREA THAT WILL HAVE
THE HIGHEST COVERAGE OF THUNDERSTORMS AS THE FRONT COMES THROUGH
NEBRASKA TONIGHT. AS THE FRONT GOES ON THROUGH THE PLAINS...THE
THUNDERSTORMS WILL END EARLY SATURDAY. IN OTHER PARTS OF WESTERN
NEBRASKA...DRIER CONDITIONS ARE EXPECTED...AND CONVECTION WILL BE
HIGH BASED AND RAIN GENERATION EFFICIENCY WILL NOT BE STRONG. AS A
RESULT...LIGHTNING WILL HAVE POTENTIAL FOR IGNITING
FIRES...ESPECIALLY JUST AHEAD OF THUNDERSTORMS. TEMPERATURES IN THE
WAKE OF THE FRONT WILL BE SIGNIFICANTLY COOLER SATURDAY. IN FACT...
FOR LOWS SATURDAY NIGHT...TEMPERATURES WILL BE IN THE LOW 50S WITH
SOME 40S POSSIBLE IN THE NORTHEAST PANHANDLE.

.MEDIUM AND EXTENDED RANGE...SUNDAY THROUGH FRIDAY.

    A FAIRLY ACTIVE PATTERN IS STILL EXPECTED TO CONTINUE THROUGH
NEXT WEEK AS THE UPPER HIGH SETTLES IN OVER THE SOUTHERN ROCKIES. AS
THE SURFACE TROUGH REDEVELOPS ON THE HIGH PLAINS...THE POTENTIAL FOR
THUNDERSTORMS WILL RETURN TUESDAY NIGHT AND WEDNESDAY AND AGAIN
FRIDAY. THE UNCERTAINTY IS HIGH...SO ANY MENTION WILL BE LOW
PROBABILITY... 20 PERCENT OR LOWER. FOR TEMPERATURES...HIGHS WILL BE
90 OR HIGHER THROUGH THE WORK WEEK NEXT WEEK.
&&

.AVIATION...

    MOSTLY CLEAR SKIES AND BREEZY SOUTHERLY WINDS WILL CONTINUE OVER
MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA INTO THIS EVENING PRIOR
TO PASSAGE OF A STRONG COLD FRONT WHICH WAS LOCATED FROM CENTRAL
WYOMING INTO NORTH CENTRAL SOUTH DAKOTA AT MID AFTERNOON. THERE WAS
A SECOND SURFACE BOUNDARY OBSERVED THIS AFTERNOON FROM KIBM TO KAIA
TO KIEN...WHICH SAW BREEZY NORTHWEST WINDS. THIS WILL STAY NEARLY
STATIONARY UNTIL THE COLD FRONT MOVES SOUTH ACROSS THE AREA TONIGHT.
THE COLD FRONT WILL BRING A SHIFT IN WIND DIRECTION TO THE NORTH OR
NORTHWEST WITH GUSTS TO TO 30 KTS OR MORE BEHIND IT. IN
ADDITION...THUNDERSTORMS ARE POSSIBLE AHEAD OF THE FRONT LATER THIS
AFTERNOON...HOWEVER ARE EXPECTED TO BE SCATTERED IN NATURE AND ALONG
AND EAST OF A KOGA TO KTIF TO KANW LINE.
&&

.FIRE WEATHER...

    HIGH FIRE DANGER WILL CONTINUE THROUGH THE EVENING...ESPECIALLY
WEST OF A LINE FROM OGALLALA TO THEDFORD TO AINSWORTH WHERE RELATIVE
HUMIDITY HAD DROPPED TO 20 PERCENT OR LOWER. FORTUNATELY... MUCH OF
THIS AREA SAW WINDS STAY ON THE LIGHT SIDE...WITH THE EXCEPTION
BEING OVER PORTIONS OF THE NEBRASKA PANHANDLE...WHERE LOCALIZED
GUSTS TO 25 MPH HAD BEEN OBSERVED.

    A COLD FRONT OVER WYOMING AND SOUTH DAKOTA WILL MOVE SOUTH
THROUGH THE AREA TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS AHEAD
AND ALONG THE FRONT. ALTHOUGH LOCALIZED HEAVY RAINS ARE
POSSIBLE...HEAVY WIDESPREAD RAINFALL IS NOT EXPECTED TO HELP
ALLEVIATE THE DRY CONDITIONS. IN ADDITION...DUE TO THE DRY FUELS IT
IS CERTAINLY POSSIBLE FOR MORE FIRES TO IGNITE ACROSS THE DISTRICTS
FROM LIGHTNING WITH PASSING STORMS. CURRENTLY THE MOST LIKELY AREA
TO SEE STORMS WILL BE ALONG AND EAST OF A LINE FROM OGALLALA TO
THEDFORD TO AINSWORTH.

    AS THE COLD FRONT MOVES THROUGH...LOOK FOR WINDS TO SHIFT TO THE
NORTH TO NORTHWEST...WHICH COULD BE FAIRLY STRONG. SUSTAINED WINDS
OF 15 TO 25 MPH ARE POSSIBLE WITH GUSTS TO 30 MPH OR MORE BEHIND THE
FRONT.

    ALTHOUGH FUELS WILL REMAIN VERY DRY FOR THE WEEKEND...COOLER
TEMPERATURES /HIGHS IN THE 80S SATURDAY AND UPPER 80S SUNDAY/ ARE
FORECAST TO KEEP HUMIDITY ABOVE CRITICAL LEVELS.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT THROUGH EXTENDED RANGE...SPRINGER
AVIATION/FIRE WEATHER...BROOKS
Hazardous weather outlook, Aug 3, 3:05 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
405 PM CDT FRI AUG 3 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-042115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
405 PM CDT FRI AUG 3 2012 /305 PM MDT FRI AUG 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A POTENT COLD FRONT WILL MOVE ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA. SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT
AS IT MOVES SOUTH AND EAST. THERE IS A CHANCE SOME OF THESE STORMS
COULD BECOME SEVERE...ALONG AND EAST OF A LINE FROM VALENTINE TO
OSHKOSH. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS.

EVEN THOUGH THERE HAS BEEN SOME RAIN ACROSS WESTERN NEBRASKA THE
LAST SEVERAL DAYS...CONDITIONS ARE STILL VERY DRY. LIGHTNING WITH
ANY STORMS COULD START FIRES ACROSS THE AREA...AND STRONG
NORTHWEST WINDS BEHIND THE FRONT COULD HELP TO SPREAD FIRES
QUICKLY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON TUESDAY WITH A FRONTAL
PASSAGE BUT AT THIS TIME SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

BROOKS

In the hours before

Special weather statement, Aug 3, 2:44 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM CDT FRI AUG 3 2012

NEZ004-022-023-056-094-040000-
SHERIDAN-GARDEN-GRANT-DEUEL-WESTERN CHERRY-
INCLUDING THE CITIES OF...GORDON...RUSHVILLE...OSHKOSH...
HYANNIS...CHAPPELL...BIG SPRINGS...CODY...MERRIMAN...KILGORE
244 PM MDT FRI AUG 3 2012

...LOCALIZED EXTREME FIRE WEATHER CONDITIONS INTO THIS EVENING...

DRY AIR HAS MOVED INTO PORTIONS OF THE NEBRASKA PANHANDLE AND FAR
WESTERN NEBRASKA THIS AFTERNOON. IN COMBINATION WITH THIS VERY DRY
AIR...LOCALIZED GUSTY NORTHWEST WINDS WERE BEING OBSERVED MAKING
CONDITIONS FAVORABLE FOR EXTREME FIRE BEHAVIOR. THE MOST CRITICAL
AREA FOR RAPID FIRE SPREAD WILL BE WEST OF A LINE FROM CHAPPELL TO
OSHKOSH TO CLINTON THROUGH EARLY THIS EVENING.

IN ADDITION...THERE IS A CHANCE FOR AN ISOLATED THUNDERSTORM
ACROSS THE PANHANDLE AND FAR WESTERN NEBRASKA THROUGH THIS
EVENING. IF ANY STORMS MOVE ACROSS THE AREA THERE WILL BE A CHANCE
FOR DRY LIGHTNING STRIKES WITH ANY STORM.

BROOKS
Special weather statement, Aug 3, 4:37 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
537 PM CDT FRI AUG 3 2012

NEZ006-032330-
KEYA PAHA NE-
537 PM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEYA PAHA COUNTY
UNTIL 630 PM CDT...

AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURTON...OR 11 MILES NORTHEAST OF
SPRINGVIEW...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
MILLS AROUND 555 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ROBERG

The radar

The North Platte radar (KLNX), 138 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Keya Paha

When
August 3, 5:00 PM CST
Where
Keya Paha County, 5.62 mi S of Mills
Measured
0.88 in hail
Reported by
Public
Coordinates
42.890, -99.470

Hail, Keya Paha

When
August 3, 5:05 PM CST to 5:30 PM CST
Where
Keya Paha County, 9.33 mi SSE of Mills
Measured
1 in hail
Reported by
Public
Coordinates
42.840, -99.400

Ground was mostly white.

Hail, Keya Paha

When
August 3, 5:10 PM CST
Where
Keya Paha County, Mills
Measured
0.88 in hail
Reported by
Public
Coordinates
42.970, -99.450

Hail, Brown

When
August 3, 6:40 PM CST
Where
Brown County, Long Pine
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.530, -99.700

Some windows were cracked from golf ball size hail.

Hail, Brown

When
August 3, 6:50 PM CST
Where
Brown County, 10.38 mi S of Ainsworth
Measured
0.75 in hail
Reported by
Public
Coordinates
42.400, -99.860

Hail, Rock

When
August 3, 6:55 PM CST
Where
Rock County, 9.15 mi SW of Bassett
Measured
1 in hail
Reported by
Public
Coordinates
42.470, -99.620

General public reported quarter size hail.

Hail, Rock

When
August 3, 7:15 PM CST
Where
Rock County, 13.64 mi SSW of Bassett
Measured
1 in hail
Reported by
Public
Coordinates
42.400, -99.630

Thunderstorm Wind, Keith

When
August 3, 7:07 PM MST
Where
Keith County, Lake Mc Conaghy
Measured
50 kt (58 mph) estimated gust
Deaths
0 direct, 1 indirect
Reported by
Park/Forest Service
Coordinates
41.250, -101.800

Nebraska Game and Parks Commission stated a 36 year old man drowned at 707 pm MST at Lake McConaughy. The man was paddling a raft when it capsized during a thunderstorm.

Hail, McPherson

When
August 3, 9:03 PM CST
Where
McPherson County, 8.82 mi W of Tryon
Measured
0.75 in hail
Reported by
Public
Coordinates
41.560, -101.140

Hail, Lincoln

When
August 3, 9:45 PM CST
Where
Lincoln County, 15 mi NNE of North Platte
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.351, -100.669

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Keith2012-08-0336MaleBoatingIndirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400770, 400769, 400772, 400776, 400777, 400780, 400781, 401680, 400784, 400787.